Simplified PESI (sPESI) Calculator
Simplified PESI (sPESI) Calculator
Prognosis after a confirmed pulmonary embolism, not diagnosis of one. Six items, one point each — and only a score of zero identifies the low-risk group that may be considered for outpatient management.
Simplified PESI (sPESI)
6 items → 0–6History of cancer (1); heart rate 118 bpm (1); age 64; no chronic cardiopulmonary disease; systolic BP 128 mmHg; oxygen saturation 95%
Scoring
One point each, range 0–6. A score of 0 is low risk; 1 or more is not.
- only zero is low risk
- the score is dichotomous, not graded. There is no meaningful difference on this instrument between a score of 1 and a score of 4 — both are simply "not low risk" — and a score of 1 must not be read as nearly low risk
- prognosis, not diagnosis
- the sPESI is applied AFTER pulmonary embolism has been confirmed. It says nothing about whether a patient has one. That question belongs to the Wells score, the PERC rule, D-dimer and imaging
- the mortality figures
- 30-day all-cause mortality of 1.0% (95% CI 0.0–2.1) for a score of 0 against 10.9% (8.5–13.2) for 1 or more in the derivation cohort, and 1.1% (0.7–1.5) against 8.9% (8.1–9.8) in the RIETE validation
- haemodynamic instability overrides it
- persistent hypotension, shock or cardiac arrest defines high-risk pulmonary embolism regardless of the sPESI, and calls for an assessment for reperfusion rather than a risk score
Worked example
History of cancer (1); heart rate 118 bpm (1); age 64; no chronic cardiopulmonary disease; systolic BP 128 mmHg; oxygen saturation 95%
1 + 1 = 2 points
Any score of 1 or more is not low risk — the threshold is all-or-nothing
Remove either item and the score is 1, which is still not low risk. Only a score of 0 identifies the low-risk group
Thirty-day all-cause mortality for a score of 1 or more was 10.9% (95% CI 8.5–13.2) in the derivation cohort and 8.9% (8.1–9.8) in the RIETE validation
This patient is not a candidate for outpatient management on the sPESI. Assess right ventricular function and cardiac biomarkers to place them within the intermediate-risk group
The six criteria
| Criterion | Threshold | Points |
|---|---|---|
| Age | Over 80 | 1 |
| History of cancer | Previous or active | 1 |
| Chronic cardiopulmonary disease | Chronic heart failure or chronic lung disease | 1 |
| Heart rate | 110 bpm or more | 1 |
| Systolic blood pressure | Below 100 mmHg | 1 |
| Oxygen saturation | Below 90% | 1 |
What the score predicted
| Cohort | Score 0 — 30-day mortality | Score ≥1 — 30-day mortality | Proportion low risk |
|---|---|---|---|
| Derivation, 995 patients | 1.0% (95% CI 0.0–2.1) | 10.9% (8.5–13.2) | 30.7% |
| RIETE validation, 7,106 patients | 1.1% (95% CI 0.7–1.5) | 8.9% (8.1–9.8) | 36.2% |
A score for after the diagnosis, not before it
The simplified Pulmonary Embolism Severity Index answers a question that only arises once pulmonary embolism has been confirmed: how likely is this patient to die in the next thirty days, and does that risk require admission? It is a prognostic instrument, not a diagnostic one. Deciding whether someone has a pulmonary embolism is a different task with different tools — the Wells score, the PERC rule, an age-adjusted D-dimer, and imaging — and applying the sPESI to an undiagnosed patient answers a question nobody asked.
Six items, one point each: age over 80, a history of cancer, chronic cardiopulmonary disease, a heart rate of 110 or more, a systolic blood pressure below 100 mmHg, and an oxygen saturation below 90 per cent. The original PESI used eleven weighted variables and produced five risk classes; the simplification collapses that into a single yes-or-no answer with essentially the same discrimination, an area under the curve of 0.75 in the derivation study.
The threshold is genuinely all-or-nothing, and this is the part most often misread. Only a score of zero identifies the low-risk group. In the derivation cohort of 995 patients, 30.7 per cent scored zero and their 30-day all-cause mortality was 1.0 per cent, against 10.9 per cent for everyone else; in the RIETE validation cohort of 7,106 patients the figures were 1.1 per cent and 8.9 per cent. A score of 1 is not nearly low risk — it carries roughly the same mortality as a score of 4, because the instrument does not grade above zero.
A score of zero makes outpatient management discussable, and no more than that. The patient also needs no other reason for admission, adequate social support, reliable access to anticoagulation and arranged follow-up, and many services add an assessment of right ventricular function or a cardiac biomarker before discharging anyone. In the other direction, haemodynamic instability overrides the score entirely: persistent hypotension, shock or cardiac arrest defines high-risk pulmonary embolism whatever the sPESI says, and calls for an assessment for reperfusion. The score supports the disposition decision; it does not make it.
Frequently asked questions
What sPESI score is low risk?
Only a score of zero — every one of the six items negative. Thirty-day all-cause mortality was 1.0 per cent in the derivation cohort and 1.1 per cent in the RIETE validation. A score of 1 or more is not low risk, and there is no meaningful gradation above zero.
Can sPESI be used to diagnose pulmonary embolism?
No. It is a prognostic score for patients in whom pulmonary embolism has already been confirmed. Diagnosis is a separate question answered by the Wells score, the PERC rule, D-dimer and imaging; the sPESI has no diagnostic value at all.
Does a score of 0 mean the patient can go home?
It means outpatient management can be considered, which is not the same thing. The patient also needs no other reason for admission, adequate social support, reliable access to anticoagulation and arranged follow-up, and many services assess right ventricular function or a cardiac biomarker before discharge.
What is the difference between PESI and sPESI?
The original PESI uses eleven weighted variables and produces five risk classes. The simplified version uses six equally weighted items and produces a single low-risk-or-not answer, with essentially the same discrimination — an area under the curve of 0.75 in the derivation study.
What if the patient is hypotensive?
Persistent hypotension, shock or cardiac arrest defines high-risk pulmonary embolism regardless of the sPESI, and calls for an urgent assessment for reperfusion. Risk scoring is for the haemodynamically stable patient; an unstable one has already declared their risk category.
Related calculators
References
- Jiménez D, Aujesky D, Moores L, et al. Simplification of the pulmonary embolism severity index for prognostication in patients with acute symptomatic pulmonary embolism. Arch Intern Med. 2010;170(15):1383–1389.
- Aujesky D, Obrosky DS, Stone RA, et al. Derivation and validation of a prognostic model for pulmonary embolism. Am J Respir Crit Care Med. 2005;172(8):1041–1046.
- Konstantinides SV, Meyer G, Becattini C, et al. 2019 ESC Guidelines for the diagnosis and management of acute pulmonary embolism developed in collaboration with the European Respiratory Society (ERS). Eur Heart J. 2020;41(4):543–603.
